Electronic Journal of Probability

Phase transitions of extremal cuts for the configuration model

Souvik Dhara, Debankur Mukherjee, and Subhabrata Sen

Full-text: Open access


The $k$-section width and the Max-Cut for the configuration model are shown to exhibit phase transitions according to the values of certain parameters of the asymptotic degree distribution. These transitions mirror those observed on Erdős-Rényi random graphs, established by Luczak and McDiarmid (2001), and Coppersmith et al. (2004), respectively.

Article information

Electron. J. Probab., Volume 22 (2017), paper no. 86, 29 pp.

Received: 16 November 2016
Accepted: 18 September 2017
First available in Project Euclid: 14 October 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05C80: Random graphs [See also 60B20] 68R10: Graph theory (including graph drawing) [See also 05Cxx, 90B10, 90B35, 90C35] 68Q87: Probability in computer science (algorithm analysis, random structures, phase transitions, etc.) [See also 68W20, 68W40]

Minimum bisection max-cut fixed degree sequence phase transition

Creative Commons Attribution 4.0 International License.


Dhara, Souvik; Mukherjee, Debankur; Sen, Subhabrata. Phase transitions of extremal cuts for the configuration model. Electron. J. Probab. 22 (2017), paper no. 86, 29 pp. doi:10.1214/17-EJP109. https://projecteuclid.org/euclid.ejp/1507946761

Export citation


  • [1] Réka Albert and Albert László Barabási, Statistical mechanics of complex networks, Reviews of Modern Physics 74 (2002), no. 1, 47–97.
  • [2] Albert László Barabási and Réka Albert, Emergence of scaling in random networks, Science 286 (1999), 509–512.
  • [3] Alberto Bertoni, Paola Campadelli, and Roberto Posenato, An upper bound for the maximum cut mean value, Graph-Theoretic Concepts in Computer Science: 23rd International Workshop (Berlin, Heidelberg), Springer, 1997, 78–84.
  • [4] Shankar Bhamidi, Souvik Dhara, Remco van der Hofstad, and Sanchayan Sen, Universality for critical heavy-tailed random graphs: Metric structure of maximal components, arXiv:1703.07145 (2017).
  • [5] Béla Bollobás, A probabilistic proof of an asymptotic formula for the number of labelled regular graphs, European Journal of Combinatorics 1 (1980), no. 4, 311–316.
  • [6] Béla Bollobás, Random graphs, 2 ed., Cambridge University Press, 2001.
  • [7] Béla Bollobás, Svante Janson, and Oliver Riordan, The phase transition in inhomogeneous random graphs, Random Structures and Algorithms 31 (2007), no. 1, 3–122.
  • [8] Charles Bordenave, Lecture notes on random graphs and probabilistic combinatorial optimization, 2012. Available online via http://citeseerx.ist.psu.edu/viewdoc/download?doi=
  • [9] Tom Britton, Svante Janson, and Anders Martin-Löf, Graphs with specified degree distributions, simple epidemics, and local vaccination strategies, Advances in Applied Probability 39 (2007), no. 4, 922–948.
  • [10] K. C. Chang and David Hung-Chang Du, Efficient algorithms for layer assignment problem, IEEE Transactions on Computer-Aided Design of Integrated Circuits and Systems 6 (1987), no. 1, 67–78.
  • [11] Ruen-Wu Chen, Yoji Kajitani, and Shu-Park Chan, A graph-theoretic via minimization algorithm for two-layer printed circuit boards, IEEE Transactions on Circuits and Systems 30 (1983), no. 5, 284–299.
  • [12] Don Coppersmith, David Gamarnik, MohammadTaghi Hajiaghayi, and Gregory B. Sorkin, Random MAX SAT, random MAX CUT, and their phase transitions, Random Structures and Algorithms 24 (2004), no. 4, 502–545.
  • [13] Hervé Daudé, Conrado Martínez, Vonjy Rasendrahasina, and Vlady Ravelomanana, The MAX-CUT of sparse random graphs, Proceedings of 23rd annual ACM-SIAM symposium on Discrete Algorithms, Society for Industrial and Applied Mathematics, 2012, 265–271.
  • [14] Josep Díaz, Jordi Petit, and Maria Serna, A survey of graph layout problems, ACM Computing Surveys (CSUR) 34 (2002), no. 3, 313–356.
  • [15] Michalis Faloutsos, Petros Faloutsos, and Christos Faloutsos, On power-law relationships of the Internet topology, ACM SIGCOMM Computer Communication Review 29 (1999), no. 4, 251–262.
  • [16] Uriel Feige and Robert Krauthgamer, A polylogarithmic approximation of the minimum bisection, SIAM Journal on Computing 31 (2002), no. 4, 1090–1118.
  • [17] Nikolaos Fountoulakis, Percolation on sparse random graphs with given degree sequence, Internet Mathematics 4 (2007), no. 1, 329–356.
  • [18] Eran Halperin and Uri Zwick, A unified framework for obtaining improved approximation algorithms for maximum graph bisection problems, Proceedings of the 8th International IPCO Conference on Integer Programming and Combinatorial Optimization (London, UK), Springer-Verlag, 2001, 210–225.
  • [19] Pierre Hansen and Nenad Mladenović, Developments of variable neighborhood search, 415–439, Springer US, 2002.
  • [20] G. H. Hardy, J. E. Littlewood, and G Pólya, Inequalities, Cambridge University Press, 1952.
  • [21] Johan Håstad, Some optimal inapproximability results, Journal of the ACM 48 (2001), no. 4, 798–859.
  • [22] Hamed Hatami and Michael Molloy, The scaling window for a random graph with a given degree sequence, Random Structures and Algorithms 41 (2012), no. 1, 99–123.
  • [23] Svante Janson, The largest component in a subcritical random graph with a power law degree distribution, The Annals of Applied Probability 18 (2008), no. 4, 1651–1668.
  • [24] Svante Janson, On percolation in random graphs with given vertex degrees, Electronic Journal of Probability 14 (2009), 87–118.
  • [25] Svante Janson, The probability that a random multigraph is simple, Combinatorics, Probability and Computing 18 (2009), no. 1-2, 205–225.
  • [26] Svante Janson, Susceptibility of random graphs with given vertex degrees, Journal of Combinatorics 1 (2010), no. 3-4, 357–387.
  • [27] Svante Janson, Donald E. Knuth, Tomasz Łuczak, and Boris Pittel, The birth of the giant component, Random Structures and Algorithms 4 (1993), no. 3, 233–358.
  • [28] Svante Janson and Malwina J. Luczak, A simple solution to the k-core problem, Random Structures and Algorithms 30 (2007), no. 1-2, 50–62.
  • [29] Svante Janson and Malwina J. Luczak, A new approach to the giant component problem, Random Structures and Algorithms 34 (2009), no. 2, 197–216.
  • [30] Svante Janson, Tomasz Łuczak, and Andrzej Rucinski, Random Graphs., Wiley, New York, 2000.
  • [31] Mark Jerrum and Gregory B. Sorkin, Simulated annealing for graph bisection, Proceedings of 34th Annual Symposium on Foundations of Computer Science, 1993, IEEE, 1993, 94–103.
  • [32] Subhash Khot, Ruling out PTAS for graph min-bisection, densest subgraph and bipartite clique, Proceedings of 45th Annual IEEE Symposium on Foundations of Computer Science, IEEE, 2004, 136–145.
  • [33] Malwina J. Luczak and Colin McDiarmid, Bisecting sparse random graphs, Random Structures and Algorithms 18 (2001), no. 1, 31–38.
  • [34] Marc Mézard, Giorgio Parisi, and Miguel Ángel Virasoro, Spin glass theory and beyond, an introduction to the replica method and its applications, World Scientific, 1987.
  • [35] Michael Molloy and Bruce Reed, A critical-point for random graphs with a given degree sequence, Random Structures and Algorithms 6 (1995), no. 2-3, 161–179.
  • [36] S. Poljak and Zsolt Tuza, Maximum cuts and large bipartite subgraphs, DIMACS Series 20 (1995), 181–244.
  • [37] Georgos Siganos, Michalis Faloutsos, Petros Faloutsos, and Christos Faloutsos, Power laws and the AS-level internet topology, IEEE/ACM Transactions on Networking 11 (2003), no. 4, 514–524.
  • [38] Remco van der Hofstad, Random Graphs and Complex Networks., vol. II, To appear in Cambridge Series in Statistical and Probabilistic Mathematics, 2017.
  • [39] Remco van der Hofstad, Random Graphs and Complex Networks., vol. I, Cambridge Series in Statistical and Probabilistic Mathematics, 2017.